Georgia, 2025

Hail in Georgia, May 8, 2025

May 8, 2025 · NWS JAX · 1 event in 1 county or zone

A surface front meandered across the local area. This feature combined with moist and unstable SW flow from the Gulf triggered strong to isolated severe storms in the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A surface front meandered across the local area. This feature combined with moist and unstable SW flow from the Gulf triggered strong to isolated severe storms in the afternoon and evening. A gustnado in Baxley produced no damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 8, 1:10 PM EST, 4 hours 29 minutes earlier.

Area forecast discussion, May 8, 1:10 PM EST, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
210 PM EDT Thu May 8 2025

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE, HYDROLOGY...

.NEAR TERM...
(Tonight and Friday)
Issued at 203 PM EDT Thu May 8 2025

For the latest NE FL and SE GA Daily Key Messages please visit:
https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf

Not much change to the ongoing forecast as impulses of energy in
the Westerly flow aloft will continue to work their way along the
stalled frontal boundary across the local area. This will lead to
scattered to numerous showers and storms that will interact with
the East Coast sea breeze that only pushes into the I-95/US-17
corridors due to the low level W-SW steering flow. The colder air
aloft with 500mb temps of -10C to -12C combined with surface Max
temps that reach into the 85F to 90F range both this afternoon
will create enough surface instability for scattered strong to
isolated severe storms with damaging winds to 60 mph along with
the potential for large hail. Heavy rainfall potential will
continue with a quick 1 to 3 inch rainfall totals in the more
intense convection is expected and will pose a localized flooding
risk in mainly urban areas. Most of the convection will occur
between 2pm and 10pm, but a shower or storm will be possible at
any time due to the proximity of the stalled frontal boundary.
During the overnight hours expect temps to fall into the mid/upper
60s inland and lower 70s along the Atlantic Coast, with some
patchy fog expected around sunrise Friday morning over inland
areas, which could become locally dense if enough breaks in the
clouds develop and in locations that receive higher rainfall
amounts this afternoon/evening.

&&

.SHORT TERM...
(Friday Night through Saturday night)
Issued at 203 PM EDT Thu May 8 2025

Showers will continue overnight Friday, with a low chance of
thunderstorms through the night. Low temperatures will be mild in
the mid 60s to low 70s.

The threat for heavy rain and isolated strong to severe
thunderstorms continues Saturday as a front sits over central
Georgia Friday, then shifts southward towards the FL/GA state
border Saturday. Where the front positions each day will influence
where the higher potential for where the greater risk of severe
storms each day exists as well as the highest rainfall totals,
which will be generally south of the boundary. With a southwest
steering flow, the Gulf sea breeze will dominate Saturday,
allowing for the sea breeze collisions being positioned closer to
the Atlantic coast in the afternoon and evening, enhancing storm
potential there. With decent mid-level lapse rates and good
daytime heating at the surface, the primary threats outside of
localized flooding will be hail and damaging winds.

Temperatures will cool down a bit on Saturday as cloud cover
increases, highs will be in the mid to upper 70s in SE GA, and
upper 70 to mid 80s in NE FL.

&&

.LONG TERM...
(Sunday through next Thursday)
Issued at 203 PM EDT Thu May 8 2025

The heavy rain potential continues Sunday and Monday as a surface
low forms in the northeastern Gulf and moves towards southern
Georgia. With already saturated grounds from previous rounds of
storms, the Weather Prediction Center is now highlighting Sunday
and Monday as a "Slight" risk of excessive rainfall (15% chance of
localized flash flooding). Storm total rainfall from Thursday
through next week is forecast to be 4-6 inches area-wide, with
localized higher amounts especially near the Atlantic coast and
portions of inland SE GA. In addition to the heavy rainfall
threat, there are concerns for isolated severe storms developing
Sunday and Monday as well. The surface low pressure system will
lift the final front of this event northeast of the area Tuesday,
leaving drier air in it's wake to finish off the week.

Temperatures will be below normal Sunday and Monday due to
increased storminess, with temperatures heating up again Tuesday
and Wednesday as skies begin to clear out behind the frontal
passage. Most of southeast Georgia will not see 80 degrees on
Sunday or Monday.

&&

.AVIATION...
(18Z TAFS)
Issued at 124 PM EDT Thu May 8 2025

Convection has yet to kick off this afternoon with just widely
scattered showers so far in the daytime heating with VFR CIGS.
This will change as the East Coast sea breeze pushes inland and
interacts with the SW steering flow and expect scattered to
numerous storms to develop and will keep TEMPO groups for all TAF
sites, mainly in the 20-24Z time frame for gusty winds and MVFR
VSBYS/CIGS, although these may need to be adjusted to be more
pessimistic if the more intense storms track near any of the East
Coast/I-95 terminals. Convection will fade this evening, leaving
mainly VFR conds with high clouds after 03Z, then expect some
potential for LIFR CIGS/IFR VSBYS to develop at the GNV/VQQ TAF
sites in the 06-12Z time frame, while only patchy MVFR VSBYS are
possible at JAX. Diurnal heating during the 13-18Z period will
allow for VCSH to kick off by the 15Z time frame and possible MVFR
CIGS, but probs too low for inclusion at this time.

&&

.MARINE...
Issued at 203 PM EDT Thu May 8 2025

No headlines expected through the weekend as weak South to
Southwest flow at 15 knots or less will be broken up by the daily
East Coast sea breeze pushing inland during the afternoon/evening
hours. Low pressure develops on the meandering frontal boundary
over the North Gulf on Sunday and tracks through the SE US states
Monday and into the Carolinas by Tuesday. The models suggest that
a slightly stronger SE flow will set up by late Sunday into Monday
that becomes South to Southwest on Tuesday into Wednesday with a
trailing frontal passage. There will likely be some brief periods
of SCEC conds as winds reach 15-20 knots and seas possibly reach
4-6 ft by early next week, but overall not expecting Small Craft
Advisory headlines during the 5 day marine period.

Rip Currents: Moderate risk of rip currents will continue through
the end of the week as surf/breakers remain around 2 feet as
general offshore flow is interrupted daily by an afternoon/evening
East Coast sea breeze pushing inland.

&&

.HYDROLOGY...
Issued at 203 PM EDT Thu May 8 2025

Model ensembles still in good agreement for a widespread 3-6 inch
rainfall amounts across the local area, with higher end amounts
expected across SE GA closer to the frontal boundary and eventual
low pressure track along with higher end amounts along the I-95
corridor of coastal NE FL due to the interaction of daily
convection with the East Coast sea breeze and storms being sent
back towards the Atlantic Coast as they develop each afternoon and
evening. Locally higher 5 day rainfall totals of around 10 inches
can be expected by the time this heavy rainfall event wraps up
Monday Night or early Tuesday with the trailing frontal passage.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  65  85  65  77 /  70  70  50  90
SSI  69  83  70  77 /  50  80  60  90
JAX  67  87  68  82 /  60  80  50  90
SGJ  68  87  70  81 /  50  90  60  90
GNV  67  87  67  84 /  30  80  40  90
OCF  67  89  69  85 /  30  60  40  90

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, May 8, 4:35 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
535 PM EDT Thu May 8 2025

GAZ132-082215-
Coffee GA-
535 PM EDT Thu May 8 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL COFFEE COUNTY
THROUGH 615 PM EDT...

At 535 PM EDT, Doppler radar was tracking a strong thunderstorm near
Douglas, moving east at 15 mph.

HAZARD...Wind gusts around 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
West Green.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Jacksonville.

&&

LAT...LON 3153 8283 3158 8286 3163 8273 3160 8266
      3155 8267
TIME...MOT...LOC 2135Z 260DEG 11KT 3157 8281

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KB
Special weather statement, May 8, 5:13 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
613 PM EDT Thu May 8 2025

GAZ153-082245-
Inland Glynn GA-
613 PM EDT Thu May 8 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL GLYNN COUNTY
THROUGH 645 PM EDT...

At 613 PM EDT, Doppler radar was tracking a strong thunderstorm over
Everett, or 9 miles west of Darien, moving east at 10 mph.

HAZARD...Wind gusts around 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of north central Glynn
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Jacksonville.

&&

LAT...LON 3133 8149 3136 8162 3142 8163 3142 8160
      3140 8158 3139 8156 3138 8155 3138 8154
      3136 8152 3135 8150 3134 8149
TIME...MOT...LOC 2213Z 267DEG 10KT 3140 8160

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KB
Special weather statement, May 8, 5:34 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
634 PM EDT Thu May 8 2025

GAZ135-136-082300-
Appling GA-Wayne GA-
634 PM EDT Thu May 8 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WAYNE AND CENTRAL
APPLING COUNTIES THROUGH 700 PM EDT...

At 634 PM EDT, Doppler radar was tracking a strong thunderstorm over
Baxley, moving northeast at 25 mph.

HAZARD...Wind gusts around 40 mph, pea size hail, and excessive
         cloud-to-ground lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible. Excessive cloud-to-ground lightning is occurring.

Locations impacted include...
Baxley and Surrency.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3190 8219 3190 8214 3191 8213 3189 8214
      3189 8211 3186 8212 3182 8204 3182 8202
      3179 8200 3178 8198 3179 8196 3177 8195
      3164 8237 3181 8244 3192 8225
TIME...MOT...LOC 2234Z 243DEG 22KT 3177 8232

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CHANEY

The radar

The Moody AFB radar (KVAX), 120 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Appling

When
May 8, 5:39 PM EST
Where
Appling County, 2.72 mi NE of Baxley
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.800, -82.320

A photo of hail was shared by the Appling | county EM which estimated to be quarter | sized. They also reported pea to nickel size | hail fell in the Baxley area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2025Every state in 2025This day in weather historyWarnings in Georgia, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1250736.